Alert archive / Missouri / Red Flag Warnings in 2019

Red Flag Warning 3, NWS Springfield, MO

December 12, 201925 counties in Missouri; Bourbon County, Cherokee County, Crawford County, Kansas

NWS Springfield, MO issued this red flag warning at Dec 12, 2019, 12:38 PM CST for 25 counties in Missouri; Bourbon County, Cherokee County, Crawford County, Kansas. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 12, 2019, 12:38 PM CST (18:38 UTC)
Expired
Dec 12, 2019, 5:31 PM CST
In force
5 hr
Issued by
NWS Springfield, MO
All 28 counties

Bourbon County, KS, Cherokee County, KS, Crawford County, KS, Barry County, MO, Barton County, MO, Benton County, MO, Camden County, MO, Cedar County, MO, Christian County, MO, Dade County, MO, Dallas County, MO, Greene County, MO, Hickory County, MO, Jasper County, MO, Laclede County, MO, Lawrence County, MO, Maries County, MO, McDonald County, MO, Miller County, MO, Morgan County, MO, Newton County, MO, Phelps County, MO, Polk County, MO, Pulaski County, MO, St. Clair County, MO, Stone County, MO, Vernon County, MO, Webster County, MO

The radar

The Springfield radar (KSGF), 37 km from the middle of the area, began a volume at 18:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 6.6 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2019-12-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2019-12-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 337 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2289 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
337 m²/s²
0-3 km storm-relative helicity
377 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

905 
WWUS83 KSGF 121838
RFWSGF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Springfield MO
1238 PM CST Thu Dec 12 2019

KSZ073-097-101-MOZ055>058-066>071-077>081-088>091-093>095-101>103-
130000-
/O.NEW.KSGF.FW.W.0003.191212T1838Z-191213T0000Z/
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Jasper-Dade-Greene-Webster-Newton-Lawrence-Christian-
McDonald-Barry-Stone-
1238 PM CST Thu Dec 12 2019

The National Weather Service in Springfield has issued a Red Flag
Warning, which is in effect until 6 PM CST this evening. 

* AFFECTED AREA...Fire weather zones 073, 097, and 101.Fire 
  weather zones 055, 056, 057, 058, 066, 067, 068, 069, 070, 
  071, 077, 078, 079, 080, 081, 088, 089, 090, 091, 093, 094, 
  095, 101, 102, and 103. 

* WIND...Sustained winds of 20 to 30 mph with gusts to 35 mph.

* HUMIDITY...20 to 30 percent.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Raberding
1 follow-up statement
560 
WWUS83 KSGF 122331
RFWSGF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Springfield MO
531 PM CST Thu Dec 12 2019


KSZ073-097-101-MOZ055>058-066>071-077>081-088>091-093>095-101>103-
130045-
/O.CAN.KSGF.FW.W.0003.000000T0000Z-191213T0000Z/
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Jasper-Dade-Greene-Webster-Newton-Lawrence-Christian-
McDonald-Barry-Stone-
531 PM CST Thu Dec 12 2019

...RED FLAG WARNING IS CANCELLED...

The National Weather Service in Springfield has cancelled the Red
Flag Warning. 

While RH values are still low/dry, surface winds have diminished 
over the last of couple hours. Fire weather concerns have thus
diminished.

$$

Albano

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this red flag warning went out at Dec 12, 11:10 AM CST, 1 hour 28 minutes earlier.

Area forecast discussion, Dec 12, 11:10 AM CST, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
1110 AM CST Thu Dec 12 2019

.SHORT TERM...(Today and Friday)
Issued at 245 AM CST Thu Dec 12 2019

An upper level short level trough and surface low pressure will
move across the Plains today. Gusty southerly winds will develop
across the area ahead of the low, with gusts around 30 mph
possible at times. Highs will warm into the lower to mid 50s this
afternoon, as afternoon humidities will generally fall into the
30 to 40 percent range. The gusty winds combined with the drier
air mass will result in an elevated fire weather risk across the
area this afternoon.

Not expecting any rain with this system due to the dry air mass in
place, just an increase in cloud cover. The clouds will increase
from west to east this morning then should start to clear from
west to east this afternoon. Lows will drop into the upper 20s
across south central Missouri to the middle 30s across
southeastern Kansas tonight.

Another trough will approach the area on Friday bringing an
increase in clouds during the day. Highs will warm into the lower
to middle 50s Friday afternoon. Winds will also not be as strong
on Friday as they will be today.

.LONG TERM...(Friday night through Wednesday)
Issued at 245 AM CST Thu Dec 12 2019

The upper level short wave trough will track across the region
Friday night into Saturday. As the trough moves across the area a
colder air mass will advect south into the area. Moisture will
again be limited but the lift with this system should be able to
overcome the dry air and result in some light rain or flurries
across the area. Not expecting much in amounts as just a trace is
generally expected due to the drier air, but some light
precipitation will be possible, especially across central Missouri
closer to the low and better lift.

Another upper level trough will move onto the west coast Saturday
and dig south into the southern Plains by Sunday, before tracking
across the region Monday into Tuesday.

A colder air mass will be in place across the area as highs on
Saturday warm only into the upper 30s to the middle 40s and lows
Saturday night fall into the lower to middle 20s.

As the upper level trough is digging into the southern Plains,
energy will track across the area and could result in a narrow
band of precipitation developing across the area Saturday night
into Sunday morning. Given the colder temperatures that will be in
place this band will likely be all snow. The questions are where
will any band be able to setup and how much precipitation will
be able to develop as drier air will still be in place. If enough
lift can develop, there could be a narrow band of minor
accumulating snow, but outside this band little if any will
likely occur outside the band.

As the trough digs into the Plains, moisture will start to advect
to the north into the area Sunday. Warmer temperatures will also
start to move back to the north. The model ensembles continue to
show quite the spread on just how far north the warmer air will
make it. A difference in the track of just 30 miles to the north
to south will make a big difference on precipitation types and
amounts for any given area.

All models show the warm nose making it into at least far
southern Missouri, with some as far north as the middle of the
forecast area, and there are solutions that take it all the way to
the north of the area. This will have big impacts on the
precipitation types and amounts, so uncertainty still remains.

All the models are showing the freezing line and warm nose
advecting north close to each other, which would indicate snow
to the north of the line and rain to the south, with a mix
possible in the middle. A dry slot will also move across the
region which could result in some drizzle/freezing drizzle
development, but all is dependent on the exact track. The warm
nose and sub freezing surface temperatures will push back to the
south Sunday night into Monday. The precipitation should move out
of the area by Monday evening.

The question remains with the exact track of the system as a
farther northern solution would bring more in the way of rain to
the area, with a more southerly solution more snow/wintry weather.
The track then impacts where the warmer/colder air will be, where
the dry slot will setup, and where the better lift will occur,
which will all impact the preciptiation types and amounts. Again,
just a little shift north or south with the track of this system
will greatly affect the types and amounts. Will continue to
message the uncertainty but also that there is the potential for
wintry weather somewhere across the region Sunday into Monday.

Colder conditions will continue into the middle of next week, as
lows in the teens and 20s occur Monday and Tuesday nights and
highs in the upper 30s into the lower 40s occur Tuesday with highs
in the low to middle 40s on Wednesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1108 AM CST Thu Dec 12 2019

For the 18z TAFS...Wind gusts at JLN will continue at 25 to 30 kts
for several hours this afternoon before diminishing towards late
afternoon. SGF may see some afternoon gusts of 20 to 25 kts. VFR
conditions are expected, with only mid/high level clouds exiting
as an upper level shortwave moves through.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Wise
LONG TERM...Wise
AVIATION...Lindenberg
Hazardous weather outlook, Dec 12, 3:07 AM CST, 9 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
307 AM CST Thu Dec 12 2019

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-130915-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
307 AM CST Thu Dec 12 2019

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited non thunderstorm wind risk.
  Elevated fire weather risk.

DISCUSSION...

Gusty southwesterly winds will occur today, as gusts of 25 to
35 MPH occur at times. The stronger winds will generally occur
along and north of Interstate 44. These gusty winds will combine
with lower humidities which will lead to elevated fire weather
conditions today.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A storm system will move into the central sections of the country
this weekend. This system has the potential to bring some wintry
weather to portions of the region Sunday into Monday. However,
confidence is low on exact timing, amounts and precipitation
types.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Wise

Nearby

Red Flag Warnings in Missouri, 2019Red Flag Warnings in Kansas, 2019Every red flag warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.